15 months ago I went off effexor after being on it for 11 years. As I weaned off it I developed ringing in the ears and vertigo spells lasting 5-20 seconds. I am still dealing with this. Sometimes the vertigo is like the room pushing out away and spinning and other times it is a sudden jolt that knocks me to the floor for a second--like the room suddenly quickly went on its side. I had an MRI and it is normal. I have seen and ENT and they said it is not my ears. This has to be related to stopping effexor, as I never had a problem prior or during. Any ideas?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Antidepressants, such as effexor, do have withdrawal symptoms that can include irritability, agitation, dizziness (room spinning sensation), anxiety, confusion, headache, insomnia, tinnitus, and sensory changes to name a few. However, these effects usually occur upon initial withdrawal. After about 5 days, the drug should be out of your system, but there are case reports of withdrawal symptoms lasting a few weeks to months. I am not sure how old you are, but dizziness and tinnitus are quite common.
Dizziness can be from the inner ear or from the brain. The most common cause of dizziness is benign positional vertigo (BPPV), which is due to small particle within the inner ear that moves out of place. It is quite easily corrected by simple head positioning maneuvers. Usually the dizziness is worse with turning of the head, such as when lying in bed. Another cause of dizziness associated with tinnitus and hearing loss is a condition called Meniere's Disease. This condition is treated with medications. If the condition is within the brain, it may be due to a benign tumor called schwanoma (aka acoustic neuroma). This is diagnosed by MRI. There are other causes of dizziness and tinnitus such as multiple sclerosis and basilar migraines. It is reassuring that you have, per your report, a "normal MRI". Hopefully, it was performed with contrast. It is also reassuring that you have been seen by an ENT. You may want to discuss the dizziness and vertigo with your PCP or psychiatrist. It may be worthwhile to restart the effexor. As I mentioned, there are a few case reports of long lasting dizziness after effexor discontinuation. If the symptoms do not respond, you may need to have vestibular testing performed and perhaps vestibular rehabilitation.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.